Today is day 9 of Tourette Syndrome Awareness Month. It also happens to be the last day of school for Monster Man, his siblings, and their classmates. What does this mean for kids with TS? As with any other kid, it means an incredible amount of excitement. However, excitement (just like stress) can lead to an overabundance of tics.
The truth is, tics tend to increase in both number and severity during periods of high stress or excitement. It's almost as if the ticcer's body doesn't know how to handle the extra stimuli, and thus goes into overdrive. In Monster Man's case, he's been doing this half shoulder-shrug/half head-shake thing, which he only does during high excitement or high stress periods, and he's been doing this multiple times a minute. Sometimes, he doesn't even notice he's doing it. Other times, he's annoyed because he feels like he can't stop doing it.
Sadly, the high levels of stress and excitement can also lead to increased problems with other issues, like irritability that can lead to a rage episode. When just the right trigger comes along, he can become like a stick of dynamite, exploding when the lit fuse finally reaches the stick. As if he's suddenly been triggered, he just explodes, losing control of his emotions.
He was put to the test just a couple of days ago at school. His teachers have all recently told me that they've never seen his lose his temper or get anywhere close to a rage episode, but they apparently spoke too soon. With all the excitement of the end-of-the-year activities, he's been building up all the extra emotion inside him. During field day, a classmate poured water over him, and he immediately responded by putting the kid in a headlock. Thankfully the episode didn't go past there, as it very easily could have. The teachers could have seen much worse had he not been able to regain his self-control as fast as he did.
It concerns me greatly to know that he did start to lose his temper at school, that a trigger set him off outside his usual comfort zone at home. This only proves to me even more that I am doing the right thing in taking him back to the neurologist next month to see about getting him on a medication that can help him better control some of the issues he has.